What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 12, 3:52 PM CST, 16 minutes earlier.
Area forecast discussion, Oct 12, 3:52 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
552 PM EDT Wed Oct 12 2022
.Mesoscale Update...
Issued at 551 PM EDT Wed Oct 12 2022
Convection is ongoing across the CWA at this hour, with two separate
clusters of convection worth noting. The first area of concern is
over central KY and the Bluegrass region where scattered storms,
some occasionally supercellular, have been noted. Overall, these
storms are pretty shallow in depth around 25 K feet, and have only
been able to muster some small hail, mid level rotation, and a few
gusts of 30 to 40 mph. Will continue to monitor this area of storms
as they move NE associated with a low level jet max around 35 knots.
For now, expect mostly Special Weather Statements to handle these
storms, however any stronger supercell like we saw in
Cumberland/Clinton earlier could warrant a Warning through the
evening hours. The threat should remain isolated, however so no
Watches are anticipated (see SPC MD 20% Watch probability).
The second area of convection is now sliding across south central
KY, and is in more of linear form. Initially, this line had stayed
fairly parallel to the 0-3km shear vector, however more recently we
have noted some sections becoming more orthogonal to the shear
vector which has prompted the Severe Thunderstorm Warning across
south central KY. The environment in that area remains marginally
favorable for an isolated damaging wind gust or brief tornado thanks
to notable surface based instability around 1000 J/KG, lowering
LCL's (dew points back in the low to mid 60s), and effective SRH
values around ~150 M2/S2. It is also worth noting that this is the
time frame where some of the hi-res data had suggested
intensification across south central KY through the evening hours.
So, will be monitoring closely over the next couple/few hours.
&&
.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Oct 12 2022
...Strong to severe storms possible through early evening...
Main challenge through this evening will be impacts of strong to
possibly severe storms as a cold front pushes through the Ohio
Valley. Upper trof axis is taking on an increasingly negative tilt
as the closed low becomes more stacked over NW Ontario/NE Manitoba.
Sfc cold front is pushing east across Illinois and eastern Missouri,
with a dissipating band of showers ahead of it. Robust SSW flow has
drawn an increasingly moist and marginally unstable (CAPE near 1000
J/kg) air mass into central and eastern Kentucky, and scattered
thunderstorms developing over the Bluegrass region have shown some
vague supercell characteristics.
Best opportunity for development, and storm severity, will be east
of Interstate 65, with low-level convergence as the main driver.
Increasing winds aloft, along with strong low-level lapse rates,
will support a damaging wind threat through at least sunset. Can't
rule out a brief tornado, given the rotating storms we have seen,
and 0-1km SRH approaching 200 m2/s2. Wetbulb zero heights are low,
but modest mid-level lapse rates will limit hail potential.
The main severe threat will run until approx 02Z Thu, but hi-res
models are hinting that more storms could develop along the actual
cold front toward 04-06Z, but that late at night most if not all
activity should be elevated, so we'll continue with a decent
probability of showers and embedded T-storms.
Strong westerly flow and cold air advection through a deep layer
behind the front, so expect breezy conditions during the day
Thursday. Temps will struggle a bit with most locations topping out
in the 60s, and we'll see frequent gusts near 30 mph. Fire danger
concerns could be on the table as both winds and relative humidities
will be near critical levels, but it remains to be seen what areas
actually see a wetting rain this afternoon/evening. Will check with
forestry partners yet this afternoon to give the night crew a more
solid basis to make any fire wx headline decisions.
.Long Term...(Thursday night through Wednesday)
Issued at 310 PM EDT Wed Oct 12 2022
Thursday Night - Friday...
Expect quiet weather to start the extended period as surface high
pressure squeezes by to our south. With good radiational cooling
late Thursday night, low temperatures will fall into the upper 30s
to lower 40s across the area with patchy frost possible in sheltered
locations and typical cool spots. As we get into a weak WAA regime
Friday, afternoon temperatures will warm slightly as compared to
Thursday with highs topping out in the mid 60s to lower 70s. Winds
will continue to be a bit breezy during the daytime hours with
southwesterly winds of 10-15 mph and gusts of 20-25 mph possible.
Overnight lows into Saturday morning will be noticeably warmer,
remaining in the upper 40s to lower 50s, as persistent SWly flow
continues to pump warm and moist air into the region.
Saturday - Sunday...
Moving into the weekend, expect increasing chances for showers and
storms as several shortwave disturbances rotate through the upper
level trough. A surface cold front will approach the area Saturday
likely pushing into the area during the second half of the day then
pushing off to the southeast Sunday morning. While wind fields will
be quite impressive with this system, limited instability is
expected to help keep things in check. Precipitation will then taper
off from NW to SE by Sunday morning, potentially drying out for the
second half of the day.
Saturday is expected to be the warmest day of the extended period
with high temperatures into the lower to mid 70s. Sunday will then
be several degrees cooler in the wake of the front with highs
topping out in the mid 60s to around 70 degrees.
Monday and Beyond...
The first part of next week will be cool and dry as a reinforcing
cold front pushes through the area Monday followed by a Canadian
high pressure. High temperatures will generally be in the 50s each
day with overnight lows in the 30s. Best potential for frost/freeze
conditions will be Tuesday morning and then especially Wednesday
morning as low temps are expected to drop into the upper 20s to
lower 30s across the area.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EDT Wed Oct 12 2022
Impacts:
- Gusty SSW winds this afternoon
- Thunderstorms late afternoon/evening
- MVFR cigs overnight
Confidence:
- Winds: Moderate-high
- Ceilings: Moderate
- Precip: High on precip chances, low on timing/impact of
thunderstorms
Showers this afternoon ahead of a cold front will mainly affect HNB
and possibly SDF, but with no cig/vis restrictions. By 21-22Z we
could start to see more vigorous convection, but impacts very
conditional on where it initiates. Could end up initiating after the
effective boundary passes SDF and/or BWG, which would limit the
thunder chances to LEX. Have included TEMPO for TSRA in all 3 of
those terminals, with MVFR cig/vis. Can't rule out brief IFR,
mainly for LEX.
Once the main line of convection passes, could see some lingering
showers and low clouds late this evening. MVFR ceilings are likely,
with LEX most likely to go below 2000 feet. Strong wind fields
behind the front should scour that out fairly quickly, with clear
skies and gusty west winds expected Thursday.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
Mesoscale...BJS
Short Term...RAS
Long Term...JML
Aviation...RAS
Hazardous weather outlook, Oct 12, 1:53 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
353 PM EDT Wed Oct 12 2022
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-132000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
353 PM EDT Wed Oct 12 2022 /253 PM CDT Wed Oct 12 2022/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
A few strong to severe thunderstorms are possible through this
evening, especially east of Interstate 65 in Kentucky. Locally
damaging winds will be the main hazard, but a brief tornado cannot be
ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Very low afternoon relative humidities and gusty west winds will
result in increasing wildfire danger Thursday and Friday, especially
in areas that miss out on rainfall today.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay any reports of wind damage or
measured gusts.
GENERAL STORM MOTION OF THE DAY:
Storms will move to the east-northeast around 40 mph.
Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this
with caution and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
RAS/JML
In the hours before
Special weather statement, Oct 12, 3:09 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
409 PM CDT Wed Oct 12 2022
KYZ062>064-071-073-074-076-122200-
Hart KY-Metcalfe KY-Warren KY-Allen KY-Edmonson KY-Barren KY-
Green KY-
409 PM CDT Wed Oct 12 2022
...Strong thunderstorms will impact portions of southwestern Green,
southern Hart, Allen, southeastern Warren, Barren, northwestern
Metcalfe and southeastern Edmonson Counties through 500 PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Brownsville to 6 miles
northwest of Scottsville to near Portland. Movement was east at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Scottsville around 420 PM CDT.
Other locations in the path of these storms include Glasgow and Three
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3665 8641 3668 8642 3676 8641 3682 8632
3721 8612 3727 8554 3683 8578 3673 8597
3669 8596 3663 8605
TIME...MOT...LOC 2108Z 270DEG 28KT 3715 8610 3683 8628 3667 8651
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALLLocal storm report, Oct 12, 3:10 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM EDT WED OCT 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 SSE SALEM 37.05N 84.97W
10/12/2022 E0.70 INCH RUSSELL KY AMATEUR RADIO
&&
BJSSpecial weather statement, Oct 12, 3:18 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
518 PM EDT Wed Oct 12 2022
KYZ040-041-047-048-122145-
Mercer KY-Woodford KY-Fayette KY-Jessamine KY-
518 PM EDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of northeastern Mercer,
south central Woodford, Jessamine and central Fayette Counties
through 545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nicholasville, moving northeast at 40 mph.
HAZARD...Winds up to 40 mph and half inch hail. Some rotation has
been observed as well.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nicholasville around 525 PM EDT.
Veterans Park, Fayette Mall and U K Arboretum around 535 PM EDT.
Other locations in the path of this storm include Chevy Chase,
Cadentown and Bryan Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3789 8436 3790 8438 3789 8438 3781 8468
3783 8468 3782 8470 3788 8476 3812 8438
3790 8434
TIME...MOT...LOC 2117Z 242DEG 36KT 3785 8467
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJSSpecial weather statement, Oct 12, 3:31 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
531 PM EDT Wed Oct 12 2022
KYZ043-122145-
Nicholas KY-
531 PM EDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of central Nicholas
County through 545 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, moving northeast at 45 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Nicholas
County, including the following locations... Blue Licks Springs,
Weston, Ellisville, Pleasant Valley, Headquarters, Barterville and
Myers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3825 8406 3835 8415 3844 8404 3844 8402
3843 8401 3844 8400 3842 8400 3844 8398
3843 8395 3836 8392 3836 8389 3835 8390
3836 8387 3835 8386 3834 8386
TIME...MOT...LOC 2130Z 232DEG 43KT 3834 8406
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BJSSpecial weather statement, Oct 12, 3:58 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
558 PM EDT Wed Oct 12 2022
KYZ064-065-074-076-077-122245-
Metcalfe KY-Taylor KY-Barren KY-Adair KY-Green KY-
558 PM EDT Wed Oct 12 2022
...Strong thunderstorms will impact portions of Green, central
Taylor, east central Barren, western Adair and central Metcalfe
Counties through 645 PM EDT/545 PM CDT/...
At 557 PM EDT/457 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Campbellsville to 7
miles west of Edmonton. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Greensburg around 505 PM CDT.
Campbellsville around 610 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3697 8591 3718 8570 3718 8569 3719 8569
3735 8553 3738 8513 3736 8513 3734 8514
3696 8547
TIME...MOT...LOC 2157Z 261DEG 21KT 3735 8544 3702 8573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJSSpecial weather statement, Oct 12, 4:01 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
501 PM CDT Wed Oct 12 2022
KYZ073>076-081-122245-
Metcalfe KY-Monroe KY-Cumberland KY-Allen KY-Barren KY-
501 PM CDT Wed Oct 12 2022
...Strong thunderstorms will impact portions of Monroe, southeastern
Allen, northwestern Cumberland, southeastern Barren and southern
Metcalfe Counties through 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glasgow to 7 miles northeast of
Westmoreland. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of southern
Metcalfe, Monroe, northwestern Cumberland, southeastern Allen and
southeastern Barren Counties, including the following locations...
Eighty Eight, Oak Forest, Curtis, Gum Tree, Maynard, Harlan
Crossroads, Willow Shade, Gamaliel, Austin and Nobob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3664 8622 3697 8591 3696 8545 3695 8544
3694 8545 3694 8543 3662 8566
TIME...MOT...LOC 2201Z 278DEG 31KT 3695 8583 3664 8615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJS